Aa
Aa
A
A
A
Close
Avatar universal

Age

Am 77 years old, had lumpectomy, now going to have radiation, reluctantly.
Am very much into quality of life, work one day a week, live alone and am very active.  Don't want to take the 5 year med regimen because have heard of their many side effects. Do I have to???????????????
RC


This discussion is related to Tamoxifin side effects.
3 Responses
Sort by: Helpful Oldest Newest
25201 tn?1255580836
First of all I wouldn't be all that reluctant about the Radiation if I were you. It's the least traumatic of the treatment plans I believe. As far as the Tamoxifen; you don't have to take anything you don't want to take. I'm in no way recommending that you not take it .... it's a purely personal decision. I didn't though but for my own reasons. Good luck with the radiation.
Helpful - 0
Avatar universal
MEDICAL PROFESSIONAL
Hi Ma'am,

How are you? Most side effects of radiation therapy are related to the area that is being treated. The side effects of radiation treatment vary from patient to patient. Aside from fatigue and skin changes, breast or nipple soreness, swelling from fluid buildup in the treated area, and skin reddening or tanning may be observed which most likely disappear in 4 to 6 weeks.

When used as adjuvant therapy for early-stage breast cancer, tamoxifen is generally prescribed for 5 years. The benefits of tamoxifen as a treatment for breast cancer are firmly established and far outweigh the potential risks. If you are still having doubts about this, it would be good to discuss these concerns with your doctor.

This link may be of help: http://www.cancer.gov/cancertopics/factsheet/therapy/tamoxifen

Take care and keep us posted.
Helpful - 0
Avatar universal
C60
Hi, there.
I had my lumpectomy in Jan. Then went through the radiation process through  April.  Everyone has been so loving and understanding. Just remember to soak the radiated area heavily with aloe vera gel ( I went through a gallon!) and treat yourself with a smile and as much rest as you need, don't fight that this is only a season of your life. The tissues in the breast are healing and I am so very blessed to have had the cancer cells found so early.
I am still struggling with the tamoxifen issue. My oncologist suggested starting it when I was radiating...not at all a good idea for me.  I began again three weeks after radiation ended. I forgot to read the instructions again and have only been taking one a day instead of two. The first couple of weeks were wonderful, I seemed to have no side effects at all.
The last three weeks the hot flushes are coming "hot and heavy" (pun intended!) At work or at home I will suddenly just start having sweat drip out of every pore (at least now I do not feel weak at the same time as I did through menopause) and I noticed the other day that there are times that my glasses are steaming up again. I'm not sure I can handle 5 years of this, and I am not an advocate of taking a prescription for the side effect of a prescription. It makes my husband nervous to have me talk of going off of it and I do not want to cause him undue stress either.
I have gotten a refill and will finish it and see if my body is going to make any adjustments.
Listen to your body and pray and research, you'll know what you need to do. I'm proud of you. Have a great evening. C
Helpful - 0
Have an Answer?

You are reading content posted in the Breast Cancer Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
A quick primer on the different ways breast cancer can be treated.
Diet and digestion have more to do with cancer prevention than you may realize
From mammograms to personal hygiene, learn the truth about these deadly breast cancer rumors.
Breast cancer is not an inevitability. From what you eat and drink to how much you exercise, learn what you can do to slash your risk.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.